CSN Login
Members Online: 17

Gleason score 8 - side effects for hormonal therapy

iowahawkfan
Posts: 7
Joined: Sep 2012

Hi all - I posted the other day about my friend who has been diagnosed with stage 4 prostate cancer. After inserting the naphrostomy tubes into his kidneys, the kidney function has stablized. We have officially been given his gleason score of 8 and he has bone mets on his foot, leg, hip, pelvis, rib and skull. His bladder and uretha are still completely blocked. His original PSA was 370 and after giving him a shot of lupron and another drug they are down to 240.

My question is this, what can we expect for side effects and results from this shot? I have read a few different things and I am not willing to extend his life with fighting this if the quality of life is significantly deminished. Both his nephrologist and urologist have said he will always have to have the naphrostomy tubes and that his prognosis is like 6 months but his oncologist has said he can make this cancer "disappear". I am just not sure what to believe. We lost my mom 8 months ago after battling colon and breast cancer and I just don't want Doyle to suffer like my mom did with her treatments. It was awful and I will always regret that we didn't end her treatments sooner to help with her quality of life at the end.

Any thoughts and experiences would be really appreciated.

worriedabouthubby
Posts: 37
Joined: Aug 2012

I am so sorry that you are having to face this situation. There are several things you might want to consider and you have raised several of them. Quailty of life should be a real concern for everyone. There is a website and book that might help you with some of the discussions with your friend. It is called 5 Wishes or Ageing With Dignity. http://www.agingwithdignity.org/five-wishes.php

If your friend is conscious and able to communicate, I'd start the discussions ASAP. If he doesn't yet have a Living Will or Advance Directives and Health Care Power Of Attourney in place, you need to help him get those set up soon, too. Also, having MOST or POST (Medical Orders for Scope of Treatment, or Physicians Orders for Scope of Treatment) will help you in the near and probably difficult future. You should also discuss whether or not he wants to put Do Not Recussitate orders in place what requirements your state has for those if he wants them.

I know these are not plesant things to think and talk about. But if you really love him (and it sounds like you do) you will find out HIS desires about the end of his life and help him put things in place to make them happen.
I'd also contact Hospice- they can help you with all of the above.

Above all- do not take 1 doctor's word that he can 'make this cancer disappear'. Get a second and maybe a third opinion- from docotors in the same speciality area and maybe from a GP or Primary Care Physician if possible.

Prayers for your and his physical and emotional comfort going up.

Samsungtech1
Posts: 350
Joined: Jan 2011

This is why everyone on this site says "GET A SECOND OPINION" a lot of us on this site are , or were told we had X amount of months to live. Most of us went to someone else to see what else we had to go on. There are plenty of people on this site who have been given the same prognosis, and they are still here. You really need to do your research.

VascodaGama's picture
VascodaGama
Posts: 1554
Joined: Nov 2010

Iowah

I am glad to read about your friend Doyle’s kidney being stable. I agree that even if the hormone shot helps in relieving cancer from the urinary track, the nephrostomy tubes will stay if the “damage” to the ureters, bladder and urethra is beyond “repair”.
As comments above, you should get a second opinion on the situation. I would not believe in the answers received from both; the urologist’s 6-month sentence and the oncologist’s cancer disappearance.
Surely stage IV patients got a difficult case to treat but they manage to continue to live with quality. The nephrostomy tubes may cause discomfort for the special care which for an 81 years old is burdensome.

Good news is that the hormonal treatment (HT) with Lupron is working as seen in the big drop of the PSA (from 370 to 240). The “other drug” you indicate may be an antiagonist similar to Casodex, with is given before the Lupron shot to avoid flare. In your friend’s case continuing with Casodex would probably be better in controlling further advancement of the cancer but it would add side effects.
Lupron is a traditional agonist widely used in the treatment of prostate cancer. It does not attack the cancer but it lowers the levels of testosterone circulating in the body causing chemical castration. The intent is to kill cancer by starvation (prostate cancer feeds on testosterone). The condition on castration cause similar symptoms to women menopause (fatigue, hot flashes, mood changes, etc.).

In my case on HT the symptoms (side effects) were mild and the most annoying was fatigue. However some guys see it difficult to sustain the symptoms.
In any case the good on HT is that one can stop taking the drug and expect to return to normal levels of testosterone and therefore get a relief from symptoms.
Another way to have similar outcomes in the treatment is a bilateral orchiectomy. This is practical and used in older patients because they do not expect to procreate anymore, and they do not need to get a periodical shot, but the condition is permanent.

Lupron shots can also be administered in varies doses for; 1, 3, 4 or 6 months. Doyle could try to get a monthly shot at beginning to verify if the symptoms are acceptable to him. Latter he could move to a three month shot. Still some guys feel better with a different drug named Firmagon that works similar to Lupron.

Nevertheless, HT is a palliative treatment that would not cure Doyle. HT can give years of control and it is not toxic as chemotherapy. Chemo in fact helps to extend life in advanced cases at a cost in quality of life. HT got risks associated with heart health so that your friend will need to be vigilant with periodical tests (ECG, etc.).

The metastases in bone will require other drugs (bisphosphonate like Zometa) to avoid bone loss and pain. Alpharadin is a newer drug (now on trials) that kills cancer in the bones and prevents pain. You could discuss the matter with his doctor if you see it proper. Below is a link to the above.
I would recommend you to research in the net about the drugs and their side effects, typing the names Zometa, Alpharadin, Lupron and Firmagon:
http://www.youtube.com/watch?v=FIfhdziYREk
http://en.wikipedia.org/wiki/Zoledronic_acid
http://clinicaltrials.gov/ct2/show/NCT00699751
http://www.drugs.com/lupron.html

I reserve my feeling to Doyle’s wishes. He should be advised on the conditions he may expect in the future and he should be the one deciding on what to do. Your love for him includes respect and I appreciate you for that.

I hope he recovers further and that you all get peace of mind in this difficult times.

VGama

iowahawkfan
Posts: 7
Joined: Sep 2012

I so appreciate your feedback! I have been reading posts on this board and your knowledge is beyond amazing. This is exactly what I was hoping to find. I thank you from the bottom of my heart for all your assistance. Doyle is on Casodex as well as the Lupron depot. We have also started him on a anti-depressant, lexapro. We moved him from the hospital to a skilled care nursing facility. I am hoping with the right therapy and given some time to build up his strength, he will be willing to fight this disease. We are researching different doctors/treatments/drugs to treat him as he had not seen anyone for twenty years. I am very hopeful of his making enough progress that he can go home and live a long time yet. We just need to get him willing to fight.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network